Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 35, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2005, 3:42 PM EDT for Williamsburg County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 3:42 PM EDT (19:42 UTC)
- Expired
- Aug 17, 2005, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 121 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2451 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 171943 SVRILM SCC089-172030- /O.NEW.KILM.SV.W.0035.050817T1942Z-050817T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 342 PM EDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 430 PM EDT * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF KINGSTREE TO 13 MILES EAST OF SAINT STEPHEN...AND MOVING SOUTHEAST AT 10 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3357 7946 3360 7957 3339 7978 3331 7969 $$ JAQ
1 follow-up statement
000 WWUS52 KILM 172015 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 414 PM EDT WED AUG 17 2005 SCC089-172024- /O.CAN.KILM.SV.W.0035.000000T0000Z-050817T2030Z/ WILLIAMSBURG SC- 414 PM EDT WED AUG 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS CANCELLED... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED EAST OUT OF THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3357 7946 3360 7957 3339 7978 3331 7969 $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:57 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 17, 2:57 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 257 PM EDT WED AUG 17 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... WEAK FRONTAL BOUNDARY CONTINUES TO SAG SLOWLY SOUTH THROUGH THE SC PORTION OF THE AREA WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE BOUNDARY. EXPECT THIS FEATURE TO STALL OVER OR JUST SOUTH OF THE AREA TONIGHT AND LOITER INTO THURSDAY BEFORE LIFTING NORTH THURSDAY NIGHT INTO FRIDAY AS AN IMPULSE MOVES THROUGH ALOFT. PLAN TO GO WITH HIGH CHANCE POPS EXTREME SOUTH THIS EVENING...TAPERING BACK TO 20 POPS NE. OVERNIGHT...EXPECT LITTLE OR NO ACTIVITY. ON THU...EXPECT TO SEE A SIMILAR PATTERN WITH MORE ACTIVITY OVER OUR SC COUNTIES WITH MORE GENERAL CONVECTION EXPECTED THU NIGHT. WARM...MOIST AIRMASS AND PROXIMITY OF THE FRONT SHOULD YIELD MORE SCATTERED STORMS ON FRIDAY. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... EXPECT TO SEE ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION FRIDAY NIGHT THROUGH SUNDAY AS THE FRONT GRADUALLY DISSIPATES NEAR OR OVER THE FORECAST AREA. A SECOND FRONT WILL APPROACH SUNDAY NIGHT INTO MONDAY...PASSING SLOWLY THROUGH THE AREA MONDAY AFTERNOON AND NIGHT. THE FRONT IS EXPECTED TO CONTINUE SOUTHEASTWARD TUESDAY AND WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT MONDAY WITH DRY WEATHER EXPECTED AFTER THE FRONTAL PASSAGE TUESDAY AND WEDNESDAY...THOUGH LINGERING MORNING ACTIVITY IS POSSIBLE TUESDAY. && .MARINE... CARO-COOPS...CORMP AND NDBC BUOYS INDICATE A VARIETY OF WIND DIRECTIONS ACROSS THE COASTAL WATERS THIS AFTERNOON. THE WIND FIELD IS BEING AFFECTED BY A LARGER SCALE BOUNDARY THAT HAS SAGGED SOUTH ACROSS THE WATERS...A PINNED SEA BREEZE CIRCULATION AND VARIOUS SMALL SCALE CONVECTIVE BOUNDARIES. FOR THE NEAR TERM FOLLOWED THE RUC WHICH SHOWS LIGHT N-NE FLOW NORTH OF THE BOUNDARY AND S-SW FLOW TO ITS SOUTH. THE BOUNDARY WILL LINGER ACROSS THE AREA THROUGH TOMORROW ALLOWING FOR VARIABLE WIND DIRECTIONS ACROSS THE CWF DOMAIN...PRIOR TO LIFTING NORTH WITH A RETURN OF SW FLOW ACROSS THE WATERS LATE THU NIGHT INTO FRI. THE BOUNDARY MAY WOBBLE BACK TO THE COAST FRIDAY NIGHT THEN WASH OUT. ANOTHER FRONT IS EXPECTED TO PUSH THROUGH THE AREA THE FIRST PART OF NEXT WEEK. THE GFS IS LIKELY TOO FAST IN MOVING THIS FEATURE THROUGH...THUS CONTINUED WITH SOUTHWESTERLY FLOW THROUGH MONDAY. WAVEWATCH III HEIGHTS LOOK REASONABLE THROUGH THE PERIOD. && .AVIATION... CONVECTION HAS BEEN CONFINED ALONG AND SOUTH OF A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA. AS A RESULT... PRECIPITATION HAS MAINLY BEEN CONFINED TO KMYR/KCRE/KFLO IN THE TAF/S FOR THE REMAINDER OF THE EVENING. DURING THIS TIME MVFR CONDITIONS WILL PREVAIL...ALTHOUGH CONDITIONS COULD DETERIORATE TO IFR/LIFR IN CONVECTION. HAZE COULD CONTINUE TO REDUCE VISIBILITIES AT ALL TERMINALS THROUGH THE OVERNIGHT...WITH THE LOWEST VISIBILITIES AND CEILINGS EXPECTED AT KFLO. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT/LONG TERM...31 MARINE...29 AVIATION...36
Hazardous weather outlook, Aug 17, 4:43 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 443 AM EDT WED AUG 17 2005 AMZ250-252-254-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 181000- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY- 443 AM EDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS...WILL OCCUR AHEAD OF AN APPROACHING FRONTAL BOUNDARY TODAY. THIS FRONT IS FORECAST TO STALL ACROSS THE AREA TONIGHT. THE THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT DEADLY LIGHTNING. AS A RESULT...PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. IF THE ACTIVITY BEGINS TO TRAIN...MEANING TO CONTINUALLY MOVE OVER THE SAME LOCATION...FLOODING MAY BECOME AN ISSUE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY INTO EARLY FRIDAY...A STALLED FRONTAL BOUNDARY ACROSS THE AREA WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY TO DEVELOP AND MOVE ALONG. TRAINING OF SHOWERS AND THUNDERSTORMS ACROSS THE SAME LOCATIONS IS POSSIBLE GIVEN THIS WEATHER PATTERN. AS A RESULT... FLOODING MAY BECOME AN ISSUE. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ256-SCZ039-046-181000- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-WILLIAMSBURG-GEORGETOWN- 443 AM EDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE HEAT INDEX WILL CLIMB TO BETWEEN 100 AND 104 DEGREES FOR SEVERAL HOURS THIS AFTERNOON. BY DEFINITION...HEAT ADVISORY CRITERIA WILL NOT BE MET AND IS NOT ANTICIPATED. SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS...WILL OCCUR ALONG THE SEA BREEZE AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY LATER TODAY AND TONIGHT. THIS FRONT IS FORECAST TO STALL ACROSS THE AREA. THE THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT DEADLY LIGHTNING. AS A RESULT...PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. IF THE ACTIVITY BEGINS TO TRAIN...MEANING TO CONTINUALLY MOVE OVER THE SAME LOCATION...FLOODING MAY BECOME AN ISSUE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY INTO EARLY FRIDAY...A STALLED FRONTAL BOUNDARY JUST NORTH OF THE AREA WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY TO DEVELOP AND MOVE ALONG. TRAINING OF SHOWERS AND THUNDERSTORMS ACROSS THE SAME LOCATIONS IS POSSIBLE GIVEN THIS WEATHER PATTERN. AS A RESULT...FLOODING MAY BECOME AN ISSUE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. HOEHLER
In the hours before
Special weather statement, Aug 17, 2:47 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 247 PM EDT WED AUG 17 2005 SCZ034-171930- HORRY SC- 247 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS OVER HORRY COUNTY... AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES NORTH OF BUCKSPORT...OR 4 MILES SOUTHWEST OF CONWAY...DRIFTING SLOWLY TO THE SOUTHEAST. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...WITH OVER 200 STRIKES OCCURRING OVER THE COUNTY BETWEEN 215 PM AND 235 PM. IN ADDITION TO THE LIGHTNING...HEAVY RAINFALL IS ALSO OCCURRING WITH THESE THUNDERSTORMS. RADAR IS ESTIMATING RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR. THIS MUCH RAIN IS ENOUGH TO PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GARDEN CITY...MYRTLE BEACH...RED HILL...SOCASTEE...SURFSIDE BEACH...BUCKSPORT AND FORESTBROOK. IF YOU CAN HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. ONCE INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID CONTACT WITH ANYTHING THAT CONDUCTS ELECTRICITY. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/ILM. JAQ
Special weather statement, Aug 17, 3:16 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 316 PM EDT WED AUG 17 2005 SCZ039-046-172015- GEORGETOWN SC-WILLIAMSBURG SC- 316 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORMS IMPACTING GEORGETOWN AND WILLIAMSBURG COUNTIES... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES WEST OF KINGSTREE TO 9 MILES SOUTHWEST OF MURRELLS INLET...MOVING SOUTH AT 5 MPH. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. IN ADDITION...WIND GUSTS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GEORGETOWN... KINGSTREE...MURRELLS INLET...ANDREWS...GREELEYVILLE...LANE AND PAWLEYS ISLAND. IF YOU CAN HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. ONCE INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID CONTACT WITH ANYTHING THAT CONDUCTS ELECTRICITY. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/ILM. JAQ
Special weather statement, Aug 17, 3:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 338 PM EDT WED AUG 17 2005 NCZ100-172145- BRUNSWICK- INCLUDING THE CITIES OF...LELAND...SHALLOTTE 338 PM EDT WED AUG 17 2005 ...STRONG THUNDERSTORM OVER BALD HEAD ISLAND... AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BALD HEAD ISLAND. THIS STORM WAS NEARLY STATIONARY AND WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL. THIS STORM WILL AFFECT BALD HEAD ISLAND...THE MOUTH OF THE CAPE FEAR RIVER AND THE ADJACENT MARINE AREAS THROUGH 430 PM EDT. STAY INDOORS UNTIL THE STORM PASSES BY. STAY AWAY FROM DOORS AND WINDOWS. DO NOT DRIVE THROUGH FLOODED AREAS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:10 PM EDT | Marine Weather Statement | ILM | 50 min | |
| Aug 17, 3:26 PM EDT | Special Marine Warning | ILM | 64 min | |
| Aug 17, 4:53 PM EDT | Marine Weather Statement | ILM | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.